Georgia, 2009

Flood in Georgia, March 30 to 31, 2009

March 30 to 31, 2009 · NWS TAE · 1 event in 1 county or zone

Repeated torrential rainfall from the past few days resulted in areal and riverine flooding northwest of Thomasville Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Repeated torrential rainfall from the past few days resulted in areal and riverine flooding northwest of Thomasville Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 30, 3:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 30, 3:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT MON MAR 30 2009

...POTENTIAL FOR MORE SIGNIFICANT RAINFALL AND SEVERE WEATHER
TUESDAY NIGHT INTO WEDNESDAY MORNING AND AGAIN THURSDAY INTO FRI
MORNING...

.SHORT TERM...TONIGHT THROUGH WED NIGHT.
VIGOROUS AND PROGRESSIVE PATTERN PERSISTS ACROSS N AMERICA
THIS AFTERNOON. THE UPPER LOW MOVING OUT INTO THE CENTRAL HIGH
PLAINS WILL SWING EWD ACROSS NE AND THEN OCCLUDE AS IT LIFTS NEWD
ACROSS THE UPPER MS VALLEY. THE SURFACE FRONT WILL REACH THE STATE
OF MS BY TUE AFTERNOON. A WAVE OF LOW PRESSURE WILL THEN DEVELOP
ALONG THE FRONT NEAR THE N CENTRAL GULF COAST WITH A WARM FRONT
DEVELOPING EWD FROM THAT. THE LOW IS PROGGED TO MOVE ENEWD ACROSS
OUR NWRN ZONES TUE NIGHT INTO WED MORNING. SHEAR PROFILES WILL
SUPPORT A SEVERE WEATHER THREAT FROM LATE TUE AFTERNOON THROUGH WED
MORNING. HOWEVER...THE DEGREE OF DESTABILIZATION IS IN QUESTION AT
THIS TIME. WHAT IS MORE CERTAIN IS THAT WE WILL SEE ANOTHER HEAVY
RAIN EVENT SET UP ALONG AND N OF THE LIFTING WARM FRONT. CURRENT QPF
SHOWS A LARGE AREA OF 30-HR RAINFALL TOTALS IN THE 4-6 INCH RANGE
ACROSS MUCH OF THE FORECAST AREA FROM TUE AFTERNOON THROUGH WED
EVENING WITH THE AXIS OF HIGHEST RAINFALL EXTENDING FROM N OF PFN
NEWD TO MOULTRIE GA. SIMILAR RAINFALL TOTALS FELL OVER THE WEEKEND
IN THIS AREA. WE HAVE THEREFORE ISSUED A FLASH FLOOD WATCH FOR ALL
BUT OUR 4 ERN FL BIG BEND ZONES FROM TUE AFTERNOON THROUGH THU
NIGHT. ONCE THE SURFACE LOW EXITS TO THE E...THE TRAILING FRONT WILL
LAY OUT E-W AND STALL N OF THE AREA. WINDS SHEAR PROFILES WILL
REMAIN FAVORABLE AND IF SUFFICIENT DESTABILIZATION CAN OCCUR S OF
THE FRONT...WE COULD SEE SEVERE STORMS AT ANY TIME WED AND WED
NIGHT. BY 00Z FRI...AN EVEN MORE POTENT SYSTEM WILL TAKE A MUCH MORE
SOUTHERLY TRACK WITH THE MAIN UPPER LEVEL ENERGY TAKING ON A
NEGATIVE TILT AS IT LIFTS NEWD THU NIGHT. SEE BELOW FOR DETAILS ON
THIS NEXT IN A SEEMINGLY UNENDING SERIES OF SEVERE WEATHER EPISODES.

.LONG TERM...THU THROUGH MON.
A VERY ACTIVE AND UNSETTLED PERIOD REMAINS ON TAP FOR THIS WEEK...AS
A SERIES OF VIGOROUS UPPER LEVEL SHORT WAVES ARE LINED UP TO SWEEP
RAPIDLY EASTWARD ACROSS THE TRI-STATE AREA...FOLLOWING SIMILAR
TRACKS IN A RELATIVE FLAT AND FAST-MOVING FLOW ALOFT. THE MAJOR
CONCERN WILL REMAIN THE POTENTIAL FOR ADDITIONAL SIGNIFICANT
RAINFALL OVER AREAS THAT ARE ALREADY SATURATED...AND IN SOME CASES
FLOODING...FROM PREVIOUS HEAVY RAIN EVENTS. HOWEVER...THERE WILL
ALSO BE THE POTENTIAL FOR MORE SEVERE WEATHER...AS ASSOCIATED COLD
FRONTS APPROACH FROM THE WEST AND STALL OUT...AND WEAK SURFACE WAVES
DEVELOP AND MOVE ALONG THE BOUNDARIES... ADVECTING ADDITIONAL
MOISTURE NORTHWARD ACROSS THE AREA. AM GOING WITH A BLEND OF THE
EURO AND GFS...WEIGHTED SLIGHTLY TOWARD THE EURO...THOUGH THERE IS
RELATIVELY GOOD AGREEMENT ON TIMING WITH THE NEW GFS TRENDING MORE
TOWARD THE EURO. THE NEXT DISTURBANCE IS EXPECTED ON FRIDAY...WITH
STILL ANOTHER SIGNIFICANT EVENT LATE SUNDAY INTO MONDAY. AS THE
PATTERN AMPLIFIES...THIS LATTER DISTURBANCE SHOULD PROVIDE A STRONG
ENOUGH SURGE TO PUSH ITS ASSOCIATED COLD FRONT WELL SOUTH OF THE
AREA. HIGH TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE
PERIOD...WHILE LOW TEMPERATURES WILL REMAIN GENERALLY ABOVE AVERAGE
DUE TO MORE CLOUDINESS IN THE UNSETTLED PATTERN.

&&

.MARINE...WINDS WILL INCREASE TO EXERCISE CAUTION CRITERIA BY TUE
AFTERNOON W OF AAF AND TUE NIGHT E OF AAF. SEAS WILL ACTUALLY GET UP
TO MARGINAL SCA CRITERIA BY TUE NIGHT. WINDS AND SEAS WILL REMAIN
ELEVATED AT CAUTION OR ADVISORY LEVELS UNTIL A COLD FRONTAL PASSAGE
ON FRI SHIFTS WINDS TO THE W.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TODAY AND THROUGH THE NEXT
18 HOURS AS CIRRUS INCREASES AND LOWERS AS THE STORM SYSTEM
APPROACHES. THINK WELL SEE LOW LEVEL CLOUDS INCREASE AFTER DAYBREAK
WHICH MAY LEAD TO SHOWERS WITH MVFR CONDITIONS PRIOR TO 18Z AT OUR
DHN AND PFN TERMINALS.

&&

.FIRE WEATHER...DOESNT LOOK LIKE WE ARE GOING TO MEET RED FLAG
CRITERIA AFTER ALL UP IN GA AND AL...ALTHOUGH A FEW S CENTRAL GA
ZONES MIGHT JUST MAKE IT. THE WARNING IN FL HAS ALREADY VERIFIED.
THIS WILL BE THE LAST RED FLAG THREAT FOR THE NEXT SEVERAL DAYS.

&&

.HYDROLOGY...DUE TO THE VERY HEAVY RAINFALL OVER THE WEEKEND...MANY
RIVER POINTS ARE AT OR FORECAST TO REACH FLOOD STAGE. FOR DETAILS
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS...THE
HYDROLOGIC OUTLOOK ISSUED ON SUNDAY (AWIPS ID IS ESFTAE AND WMO
HEADER IS FGUS72 KTAE)...AND THE AHPS WEB SITE BELOW. THERE IS
SIGNIFICANT CONCERN ABOUT THE SYSTEM APPROACHING FOR TUESDAY
NIGHT/WEDNESDAY AND BEYOND. IF THE HEAVY RAIN FALLS ACROSS THE SAME
AREAS AS THE LAST EVENT(S)...THE CURRENT FLOODING SITUATION WOULD BE
EXACERBATED GIVEN THE SATURATED CONDITIONS THAT NOW EXIST ACROSS THE
HSA. SEE THE FLASH FLOOD WATCH (AWIPS ID IS FFATAE AND WMO HEADER IS
WGUS62 KTAE) ISSUED THIS AFTERNOON FOR MORE DETAILS.

BASED ON THE MOST RECENT FORECASTS FROM THE SERFC...THE STAGE ON
THE CHIPOLA RIVER AT MARIANNA IS NOW FORECAST TO CREST FROM 8 AM TO
8 PM TUE. THE RISE ON THE SPRING CREEK AT IRON CITY HAS SLOWED
CONSIDERABLY AND IS NEARING A CREST THAT SHOULD BE BELOW 22 FT. THE
CHOCTAWHATCHEE RIVER AT CARYVILLE IS NOW FORECAST TO CREST AT 18 FT
TONIGHT AND WILL DROP BELOW MODERATE FLOOD STAGE THU MORNING.
UPSTREAM...THE RIVER HAS ALREADY CRESTED AT GENEVA AT JUST OVER 33
FT AND WILL DROP BELOW MODERATE FLOOD STAGE BY TUE MORNING AND FLOOD
STAGE BY WED NIGHT.

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  45  74  65  76  64 /  00  50  90  80  60
PANAMA CITY  56  72  66  71  65 /  00  80  90  70  50
DOTHAN       49  69  61  73  62 /  00  60  90  50  50
ALBANY       46  71  62  75  61 /  00  40  90  80  50
VALDOSTA     49  76  62  73  62 /  00  50  90  90  60
CROSS CITY   49  80  66  77  64 /  00  50  80  80  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH THURSDAY
     MORNING FOR THE FOLLOWING ZONES: COFFEE...DALE...GENEVA...
     HENRY...HOUSTON.

GA...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH THURSDAY
     MORNING FOR THE FOLLOWING ZONES: BAKER...BEN HILL...
     BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...COOK...
     DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...
     LEE...LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
     SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.

FL...RED FLAG WARNING UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING ALL
     ZONES.

     FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH THURSDAY
     MORNING FOR THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL
     WALTON...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
     WALTON...JACKSON...JEFFERSON...LEON...LIBERTY...WAKULLA...
     WASHINGTON.

GM...NONE.

&&

AVIATION...GODSEY
LONG TERM...DUVAL
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Mar 30, 4:20 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
520 AM EDT MON MAR 30 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-311000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
520 AM EDT MON MAR 30 2009 /420 AM CDT MON MAR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

AS A RESULT OF THE HEAVY RAINFALL OVER THE WEEKEND...NUMEROUS
RIVERS AND STREAMS ACROSS THE AREA ARE ABOVE FLOOD STAGE OR ARE
FORECAST TO RISE ABOVE FLOOD STAGE. PLEASE REFER TO LATEST FLOOD
WARNINGS AND STATEMENTS AS WELL AS THE HYDROLOGIC OUTLOOK ISSUED
THIS AFTERNOON (AWIPS ID IS ESFTAE).

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK. STORM SYSTEMS ARE FORECAST TO IMPACT THE REGION LATE
TUESDAY INTO WEDNESDAY....THURSDAY INTO FRIDAY...AND AGAIN ON
SUNDAY. THE POTENTIAL EXISTS FOR ADDITIONAL HEAVY RAINFALL AS
THESE SYSTEMS MOVE THROUGH THE TRI-STATE AREA. THIS RAINFALL WILL
ONLY EXACERBATE THE CURRENT FLOOD PROBLEMS AND THE SITUATION NEEDS
TO BE CLOSELY MONITORED.

IN ADDITION TO HEAVY RAINFALL...SEVERE WEATHER WILL BE POSSIBLE
WITH EACH OF THE UPCOMING STORM SYSTEMS. DUE TO UNCERTAINTY WITH
THE EVOLUTION OF THESE SYSTEMS...THE EXACT TIMING AND COVERAGE OF
SEVERE WEATHER REMAINS UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Thomas

When
March 30, 6:00 PM EST to March 31, 11:00 PM EST
Where
Thomas County, 0.73 mi NNE of Dawesville to 1.69 mi NE of Dawesville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
30.929, -84.004

Minor to moderate flooding along the Ochlockonee River affected three homes on Flamingo Road northwest of Thomasville. State Highway 3 and U.S. Highway 84 at Barnetts Creek were closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163363.